Depression/Mental Health Expert Forum
Wellbutrin, memory and concentration
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Wellbutrin, memory and concentration

Are the symptoms I am experiencing due to 4 months use of Wellbutrin XL (450 mg daily)?  I changed from Wellbutrin SR (450 mg. daily).  I am unable to concentrate as if I am ADD, I have a poor memory, I overreact to situations. I am nervous, feel agitated. My biggest concern is I struggle to complete and concentrate enough to do basic problem solving tasks I used to do easily.  I'm fragmented. I really can't say I am free of depression.  When using the 450 mg. of SR I seemed to do better.  

Is there data that supports SR working better overall for some people than XL. Are there other medications that might help? (Excluding Zoloft and Prosac, neither of which worked as well as Wellbutrin SR.)
  
E
Related Discussions
242532_tn?1269553979
You are at the highest levels of this medication, and at that level there is some agitation and restlessness and irritability. You should talk to your doctor about lowering the dose rather than changing the medication.
5 Comments
Blank
Avatar_n_tn
After experiencing all of this.  I believe that Wellbutrin XL has DANGEROUS side-effects for some people that will never experience these effects under Wellbutrin SR.  This is a long post about an interaction with Wellbutrin XL.  If you have not experienced the effects of Wellbutrin XL causing Anger, inability to concentrate, irrational behavior - you would do well to skip reading these first hand accounts.

I was using Zoloft 200mg for over three years with no Anger problems.  However, I was lethargic and had no desire to do anything, kind of Zombie-like.  My doctor dropped the zoloft to 175 and then 150 however, after about 10 days there was still no change in my condition.  

Then, my doctor added Wellbutrin XL 300mg and after 7 days I started to perk up and felt like doing things again.  After about the 25th day of receiving Wellbutrin XL 300mg, I started to become incapable to control my emotions, regardless of the amount of effort I exherted at keeping my emotions under control.  I was completely unable to CONTROLL ANGER and was rapidly losing control over all MY EMOTIONS.  I became increasingly scared of my own ability to act rationally in any situation, good or bad. I was also unable to apply tact in situations that I ABSOLUTELY knew required a tactful response.

It's amazing how quickly a dangerous medication can ruin your life.  Between the 20th and 150th day (just FIVE months), I managed to destroy three long-time friendships over petty disagreements.  Lost my job of 4-years (where I had perfect reviews and promotions year-over-year), over a disagreement with my boss. Broke up with my girlfriend (f 7 years), over how I cooked dinner.

I then put my house up for sale and I immediately lost two offers on my house over what my Agent and the buyers agent called Unreasonable emotional responses. Now I could not even find a Real Estate Agent who would sell my house!  Imagine that, even the sharks and scum didn't want to respond to me.  All of this happened in just 5 months.  After carefull examination of my life during that period.  The only change to my lifestyle had been the addition of Wellbutrin XL. I had no idea this seemingly wonder drug, that initially made me feel like I could get things done, and have lots of evergy would make me ruin my life!

Now, I cannot get employment, because references who ascribe and complement my technical ability will not make any comment about my 'playground skills', except to say; He is 'unstable', and 'you just never know how, he is going to act. What he is going to do. People around him are on eggshells because they want to avoid his launch into a verbal venomous attack for a petty action'.

All the above emotional damage seems dangerous enough; however, the really DANGEROUS effect of Wellbutrin for me is: I do not feel I am acting inappropriately.  Instead I feel I am behaving like everyone else around me.  

I discovered what was wrong one day a few weeks ago.  I had been taping myself assembling a complex piece of electronics so I could then prepare step-by-step instructions and use the tape to hopefully find a job in Technical Documenting or Writing.  After about two hours I finished the assembly, but I accidentally left the Camera on for the rest of the day recording onto a six hour tape. The next morning I was about to play back the tape to begin the documention when I noticed the tape had ejected from the VCR and was at the end of the spool.  I realized then I had been recording 4 hours of late afternoon in my home office and I was able to 'see and hear' what I was saying and how I was behaving.  

During that half a day - I received a call concerning my laundry being delayed till 7am the next morning.  I watched in horror as I screamed in to the phone comments and words I did not think I would ever hear coming from me, not to mention the intense gesticulations I was exhibiting.  Next someone rang the doorbell, and I could see in my face that I was seething with anger and was even talking to myself out loud; "How inconsiderate, can't people just knock.  WHat the hell is wrong with people."  

That evening after seeing and hearing how I am really behaving, I decided that for me, Wellbutrin XL is a DANGEROUS drug and I am just going to have to begin lowering my dosage until I can completely stop taking it.  

I will continue with Zoloft and live like a Zombie for a while, then lower that until I become depressed again. At least while I was depressed I managed to keep a job, pay for a house, have friends, keep a girlfriend and seldom if ever did anyone tell me they felt my temper was out of control.

I would prefer to be a Zombie (on Zoloft), or just continue to be depressed.
Blank
Avatar_n_tn
I have only been taking xl for a little over a week, but I'm wondering if the agitation I am experiencing is from the new med or just from ending my brief relationship with lexapro?? I feel hot tempered and quick to criticise.  I have always been a heavy coffee drinker, but am wondering now about the connection after taking a look at some of the postings out there.  I am a reader and can't concentrate enough to sit down with a book.  I also write, but can't muster the focus the process requires. Also how long must I wait before full effect sets in??

ps- To the gentleman whose life has recently fallen apart:  Have you always delt with anger issues or are they an entirely new symptom for you??  Are you off now?? and do you see a difference?
Blank
Avatar_n_tn
I have only been taking xl for a little over a week, but I'm wondering if the agitation I am experiencing is from the new med or just from ending my brief relationship with lexapro?? I feel hot tempered and quick to criticise.  I have always been a heavy coffee drinker, but am wondering now about the connection after taking a look at some of the postings out there.  I am a reader and can't concentrate enough to sit down with a book.  I also write, but can't muster the focus the process requires. Also how long must I wait before full effect sets in??

ps- To the gentleman whose life has recently fallen apart:  Have you always delt with anger issues or are they an entirely new symptom for you??  Are you off now?? and do you see a difference?
Blank
Avatar_n_tn
I started taking 100 mg of wellbutrin twice a day since 8/08/07.  I was taking cymbalta but had trouble getting to sleep and when I did I wanted to sleep 10 or more hrs.  I just couldn't get moving.  I didn't want to do anything at all and I had no sexual desire at all.  I quit taking cymbalta about a week before starting wellbutrin.  I am not as tired and level of desire isn't great but at least there is some.  I have headaches a couple of hours after taking the medicine and feel anger and tend to lash out  verbally.  The reason I started taking antidepressants is because of anger and wanting to lash out at people.  Could this just be my body adjusting from the cymbalta to wellbutrin? Should I give it more time?
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank